Wisconsin, 2012

Damaging Wind in Wisconsin, July 17, 2012

July 17, 2012 · NWS ARX · 1 event in 1 county or zone

As a cold front moved south across Wisconsin, isolated thunderstorms developed along the front during the evening of July 17th. Some of these storms developed strong winds and blew down few trees near New Rome (Adams County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As a cold front moved south across Wisconsin, isolated thunderstorms developed along the front during the evening of July 17th. Some of these storms developed strong winds and blew down few trees near New Rome (Adams County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 6:06 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 17, 6:06 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT TUE JUL 17 2012

.SHORT TERM...THROUGH THURSDAY NIGHT
248 PM CDT TUE JUL 17 2012

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT ACROSS SOUTHERN
MINNESOTA INTO CENTRAL WISCONSIN. REGIONAL RADARS INDICATE STORMS
HAVE DEVELOPED NORTH OF THE FRONT ACROSS WISCONSIN.

THE CONVECTION ACROSS WISCONSIN HAS DEVELOPED IN RESPONSE TO A
WEAK SHORT WAVE TROUGH THAT DEVELOPED OUT OF THE STORMS OVER THE
DAKOTAS LAST NIGHT. THIS IS ALSO BEING AIDED BY THE RIGHT ENTRACE
REGION OF THE UPPER LEVEL JET OVER LAKE SUPERIOR. THE BEST CAPE
EXISTS ALONG AND AHEAD OF THE FRONT WITH AN AXIS OF 2500 J/KG OF
ML CAPE FROM CENTRAL INTO EAST CENTRAL WISCONSIN. AS THE WAVE
MOVES EAST THIS AFTERNOON...WOULD EXPECT THE CONVECTION TO
GRADUALLY SINK TO THE SOUTHEAST TOWARD THE HIGHER CAPE BUT MOST
SHOULD REMAIN BEHIND THE FRONT WHERE THERE IS NO CAP IN PLACE. THE
17.12Z HI-RES ARW AND 17.15Z HRRR SHOW THIS TREND OCCURRING WITH
THE BEST CHANCE OF ANYTHING CLIPPING THE AREA IN THE I94 CORRIDOR.

AFTER THIS EVENING THROUGH WEDNESDAY...ANY ACTIVITY THAT DEVELOPS
WILL BE CLOSELY TIED TO THE POSITION OF THE FRONT. THE 17.12Z
MODELS ALL HAVE DIFFERENT SOLUTIONS ON HOW FAR SOUTH THE FRONT
WILL GET BEFORE STALLING OUT. THE NAM AND GFS TAKE THE FRONT INTO
CENTRAL IOWA AND NORTHERN ILLINOIS TONIGHT WHILE THE 17.00Z ECMWF
HAS THE FRONT FROM NORTHERN IOWA ALONG THE WISCONSIN/ILLINOIS
BORDER. ALL THE MODELS SHOW JUST A SLOW SOUTHWARD DRIFT TO THE
FRONT WEDNESDAY. AT THIS POINT...NOT EXPECTING ANY SHORT WAVE
TROUGHS TO INTERACT WITH THE FRONT...BUT THAT COULD CHANGE IF
CONVECTION DEVELOPS OVER THE HIGH PLAINS TUESDAY NIGHT.

THE MODELS THEN DO SHOW A SHORT WAVE TROUGH COMING OUT OF THE FLOW
OVER THE ROCKIES AND TOPPING THE UPPER LEVEL RIDGE AND MOVING
ACROSS MINNESOTA AND WISCONSIN. AGAIN...THE POSITION OF THE FRONT
WILL HAVE A BIG IMPACT ON WHERE ANY CONVECTION MAY DEVELOP. WOULD
BE MORE ENTHUSED ABOUT THE RAIN CHANCES WITH THIS WAVE IF THERE
WAS ANY MOISTURE TRANSPORT OF SIGNIFIGANCE WITH THE WAVE. WITH THE
LACK OF RETURNING MOISTURE AND ANECEDENT DRY CONDTIONS...HAVE HELD
THE RAIN CHANCES FOR WEDNESDAY NIGHT AROUND 40 PERCENT. AS THIS
WAVE THEN EXITS OFF TO THE EAST THURSDAY...EXPECT THE RAIN TO MOVE
EAST AS WELL DURING THE DAY WITH A DRY THURSDAY NIGHT AS HIGH
PRESSURE BUILDS IN FROM THE NORTH.

.LONG TERM...FRIDAY THROUGH TUESDAY
248 PM CDT TUE JUL 17 2012

THE HIGH THEN LOOKS TO REMAIN OVER THE AREA INTO THE START OF THE
WEEKEND BEFORE THE NEXT FRONT STARTS TO SINK INTO THE AREA.
CURRENT INDICATIONS ARE THAT THIS FRONT WILL MOVE SOUTH ACROSS THE
AREA FROM SATURDAY NIGHT THROUGH MONDAY. THE UPPER LEVEL RIDGE IS
STILL EXPECTED TO BE ANCHORED OVER THE CENTRAL PART OF THE COUNTRY
WITH THE BULK OF THE SHORT WAVE ENERGY RIDING UP OVER THE RIDGE
ACROSS SOUTHERN CANADA. NOT OUT OF THE REALM OF POSSIBILITY THAT
ONE OF THESE WAVES COULD TEMPORARILY FLATTEN THE RIDGE AND GET
INTO THE AREA...BUT WOULD NOT COUNT ON THIS HAPPENING. THUS ANY
RAIN WITH THE FRONT SHOULD STAY ON THE SCATTERED SIDE.

&&

.AVIATION...TONIGHT AND WEDNESDAY
657 PM CDT TUE JUL 17 2012

FRONTAL BOUNDARY LOOKS TO HAVE PASSED KLSE...AND SHOULD BE THROUGH
KRST IN THE NEXT FEW HOURS. CAPPING INVERSION LOOKS TO HAVE KEPT
THE THREAT FOR THUNDERSTORMS AT BAY FOR THE TIME BEING...WITH THE
FOCUS TO THE EAST OF THE TAF SITES. BUT WITH THE FRONT NEARBY...
WILL HAVE TO WATCH FOR ANY NEEDED CHANGES. OVERNIGHT...MODEL
GUIDANCE WAS TRYING TO HINT AT LIGHT FOG/MIST...BUT MODELS ALSO
HAD SOME RAIN IN THE AREA THIS EVENING ADDING MOISTURE. DO NOT
HAVE HIGH CONFIDENCE IN THIS SO REMOVED FROM THE TAFS. BEYOND
THAT...CONCERN BECOMES IF ANY CONVECTION FIRES AGAIN TOMORROW
AFTERNOON. THINK THIS IS POSSIBLE...BUT TIMING AND LOCATION ARE
DIFFICULT TO PIN DOWN. FOR NOW...JUST WENT WITH VCTS AND WILL
ATTEMPT TO REFINE FOR 06Z ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
248 PM CDT TUE JUL 17 2012

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ041>044-053>055-
     061.

MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ094>096.

IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...MW
Hazardous weather outlook, Jul 17, 4:00 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE JUL 17 2012

MNZ079-086>088-WIZ017-029-032>034-181000-
BUFFALO-CLARK-DODGE-JACKSON-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
500 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THUNDERSTORM CHANCES TODAY AND TONIGHT. STRONG TO
ISOLATED SEVERE STORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS...WITH DAMAGING WINDS AND HAIL BEING THE THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY...WITH MORE
SMALL CHANCES SATURDAY NIGHT INTO MONDAY. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR
TONIGHT...ALTHOUGH ANY REPORTS OF HAIL OR WIND GUSTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-181000-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-RICHLAND-
VERNON-WINNESHIEK-
500 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY CONTINUES INTO THIS EVENING. HIGHS WILL TOP
OUT IN THE MIDDLE 90S TO NEAR 100 WITH AFTERNOON AND EVENING HEAT
INDICES FROM 100 TO 105.

THERE WILL BE THUNDERSTORM CHANCES THIS AFTERNOON AND TONIGHT. STRONG
TO ISOLATED SEVERE STORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS...WITH DAMAGING WINDS AND HAIL BEING THE
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY...WITH MORE
SMALL CHANCES SATURDAY NIGHT INTO MONDAY. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR
TONIGHT...ALTHOUGH ANY REPORTS OF HAIL OR WIND GUSTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Jul 17, 5:46 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT TUE JUL 17 2012

WIZ043-044-180045-
ADAMS-JUNEAU-
646 PM CDT TUE JUL 17 2012

AT 641 PM...DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS
THAT WERE NEARLY STATIONARY...FROM SPRAGUE...TO MONROE CENTER...TO
BIG FLATS.

HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SPRAGUE...MONROE CENTER...STRONGS PRAIRIE...NECEDAH AND FRIENDSHIP.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 17, 6:22 PM CST
Where
Adams County, 3.05 mi ENE of New Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.240, -89.820

A few trees were blown down east of New Rome.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391962.